Affordable Access

deepdyve-link deepdyve-link
Publisher Website

Drug-induced photosensitivity: culprit drugs, management and prevention.

Authors
  • Drucker, Aaron M
  • Rosen, Cheryl F
Type
Published Article
Journal
Drug safety
Publication Date
Oct 01, 2011
Volume
34
Issue
10
Pages
821–837
Identifiers
DOI: 10.2165/11592780-000000000-00000
PMID: 21879777
Source
Medline
License
Unknown

Abstract

Photo-induced drug eruptions are cutaneous adverse events due to exposure to a drug and either ultraviolet or visible radiation. Based on their pathogenesis, they can be classified as phototoxic or photoallergic drug eruptions, although in many cases it is not possible to determine whether a particular eruption is due to a phototoxic or photoallergic mechanism. In this review, the diagnosis, prevention and management of drug-induced photosensitivity are discussed. Diagnosis is based primarily on the history of drug intake and the clinical appearance of the eruption, primarily affecting sun-exposed areas of the skin. Phototesting and photopatch testing can be useful adjuncts in making a diagnosis. The mainstay of management is prevention, including informing patients of the possibility of increased sun sensitivity and the use of sun protective measures. However, once the eruption has occurred, it may be necessary to discontinue the culprit medication and treat the eruption with a potent topical corticosteroid. Drugs that have been implicated in causing photosensitive eruptions are reviewed. Tetracycline, doxycycline, nalidixic acid, voriconazole, amiodarone, hydrochlorothiazide, naproxen, piroxicam, chlorpromazine and thioridazine are among the most commonly implicated medications. We review the medical literature regarding evidence for the culpability of each drug, including the results of phototesting, photopatch testing and rechallenge testing.

Report this publication

Statistics

Seen <100 times